Skip to content

C. diff May Be Worse With Low Vitamin D

Diarrhea May Be More Persistent in C. diff Patients With Low Levels of Vitamin D
Font Size
A
A
A
By
WebMD Health News
Reviewed by Laura J. Martin, MD

May 5, 2010 -- Patients with low vitamin D levels who catch the nasty superbug Clostridium difficile, or C. diff, are more likely to have persistent diarrhea than those with normal levels, preliminary research suggests

C. diff infections resolved in 15 of 28 (53%) hospitalized patients with normal vitamin D levels, and the patients remained free of diarrhea after 30 days.

In contrast, only nine of 34 (26%) patients with low vitamin D levels cleared their infection and were diarrhea-free a month later, says Moshe Rubin, MD, director of gastroenterology at New York Hospital Queens-Weill Cornell Medical College.

The small study doesn't prove that low vitamin D levels cause worse infections. Even if the findings are confirmed, low levels of vitamin D may just be a marker for some other damaging factor, he tells WebMD.

But the findings are consistent with studies suggesting vitamin D may have immune-boosting and antibacterial functions, says Kelly A. Tappenden, PhD, RD, of the University of Illinois at Urbana-Champaign.

She moderated a news briefing where the findings were presented at Digestive Disease Week 2010 in New Orleans.

Studies also suggest that low vitamin D levels are associated with higher death rates, Rubin says.

C. Diff on the Rise

The potentially dangerous diarrhea bug causes several hundred thousand human infections and several thousand deaths each year in the U.S., according to the CDC.

In recent years, the number and severity of these infections has been on the rise. Once rarely seen outside the hospital, C. diff has spread into the community as well, Rubin says.

Most cases of C. diff occur in people taking so-called broad spectrum antibiotics, including clindamycin, fluoroquinolones, and penicillin, that kill many different types of pathogens.

Spores enter the body through the mouth, which is the entryway for the gastrointestinal tract. The broad spectrum antibiotics kill "good" bacteria in the gut that keep C. diff at bay.

The resulting overgrowth of the C. diff bacteria in the colon, or large intestine, can cause diarrhea, which is often severe and accompanied by intestinal inflammation known as colitis.

Today on WebMD

man holding his stomach
Get the facts on common problems.
blueberries in a palm
Best and worst foods.
 
woman shopping
Learn what foods to avoid.
fresh and dried plums
Will it help constipation?
 
top foods for probiotics
Slideshow
couple eating at cafe
Article
 
sick child
Slideshow
Woman blowing bubble gum
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Woman with crohns in pain
Slideshow
Woman with stomach pain
Slideshow
 
diet for diverticulitis
Video
what causes diarrhea
Video